Got PMR and GCA and on 40mg of Preds, reducing slowly originally from 60mg. Already got a mild cataract since been on preds, now been told

I have very pressures in my eyes which is probably glaucoma. They are sending me straight away, tomorrow, to eye doctor at the hospital. Has anyone else on steroids had these problems? Very worried I'm going to lose my sight! Any help or advice welcome. Thanks,


7 Replies

  • One of the side effects of steroids is raised pressures and that is why at least an annual eye test is essential when you are taking pred. There is a difference between glaucoma and raised pressures - having a raised pressure does not automatically mean it is glaucoma, other things are required as well for the diagnosis to be glaucoma, and having glaucoma doesn't mean you are about to go blind. It has been found - that is the most important thing.

    Quite a few people on pred develop a raised pressure (hence the need for regular eye tests) but it can usually be controlled with drops and that should prevent the progression to glaucoma and risk to your sight. There is no need to panic at this stage - and just remember that if you had GCA you stood an even higher chance of going blind if you hadn't been put on pred. The eye doctors will explain it all and you will be monitored regularly from now on.

    Try to have a good night's sleep and don't worry - plenty of time for that VERY much later!

  • Hi heli13,

    I do sympathise with your concerns, but please don't worry.

    I have slight glaucoma in both eyes (already lost sight in one through GCA). They have been monitored for last twelve months by eye clinic at hospital and my local optician, fortunately not high enough to require any drops. In fact, last week they were back to normal, but they can fluctuate.

    Last visit to Ophthamologist also showed beginning of cataract in good eye, but have since seen optician, and hopefully for time being it can be remedied with revised prescription, although an operation will be required some time in the future.

    My optician, who herself is mono-sighted, has assured me that the cataract operation is very simple (should it come to that) and hundreds, if not thousands, are carried out every year very successfully.

    Both problems I believe are due to very high doses of Pred when GCA was eventually diagnosed (too late to save my right eye), but age could also be a factor of course.

    I was very upset when I first found out about glaucoma/cataract problems, thinking I had suffered enough with losing one eye, but I am more philosophical about it now, at least both were caught early and can be treated accordingly. So long as I can drive and get out I will!

    Take care, and good luck. DorsetLady

  • Hello Helen

    I, too, was diagnosed with cataracts and high eye pressure. As PMRpro says, you may not necessarily have glaucoma, and the pressure may just need daily eye drops to keep it under control - I use Xalatan drops. It may reassure you to know that some 7+ years since the start of PMR/GCA my cataracts haven't got any worse so far. I do see an ophthalmologist every 6 months. Please try not to worry as it's quite possible that as your GCA improves and you reduce the steroids, your eye pressures will also improve.

  • I was diagnosed with glaucoma about 3 months after starting pred. The high pressure was detected at a routine optician appointment and the optician referred me to ophthalmology. I only have glaucoma in my left eye and high pressure but no glaucoma damage in the right eye. Like you I was very upset to have the glaucoma diagosed but the doctor at the eye clinic assured me that treatment from eye drops and regular monitoring would mean that my sight would not deteriorate. In fact I never have noticed any problem with my vision - the damage to the left eye can only been found by the peripheral vision test and looking at the back of the eye. I started with Xalatan eye drops to both eyes, then they added Timolol drops for the left eye and for the past 2 years my pressures have been completely normal. I soon got used to using the drops night and morning, just part of getting up and going to bed routine like cleaning teeth and so on. It is worrying to have anything wrong with eyes, especially because you have alteady lost sight in one eye, but please be reassured that glaucoma is completely treatable now it has been diagnosed.

  • Thanks for all your replies, I'm not feeling as worried now. I went to the eye doctor today and he said my levels were ok today and he thinks its the steroids which are making the levels fluctuate. My eyes are still watering a lot though, my optician said my tear ducts were blocked but the hospital said they aren't! (They both did tests to check.) I'm trying different drops for now. Does anyone else have continual watering eyes? The side effects we get are a nuisance but we need to be on the treatment so not much we can do about that! Thanks again, this site is a godsend. Helen x

  • A lot of people with PMR have a watering eyes problem - in some it is due to them having another autoimmune disorder called Sjogren's syndrome or something similar to it, in others it is just a lack of tears. It causes "dry eyes" - which sounds as if you shouldn't have running eyes but what happens is that the normal thick tears that lubricate the surface of the eye aren't produced properly so the eyes get irritated easily and produce runny tears to try and stop the irritation - much like when you come in contact with ammonia or onions. Unlike the raised pressures this is nothing to do with the pred - I had dry eyes with PMR long before I was put on pred, and it is more likely the tear duct ISN'T blocked than that it is. You can get "artificial tears" of various sorts which do the job of the thick tears that are not being produced. I use a spray version - I started using it when I still wore contact lenses regularly and not all were suitable - but it is an expensive way of doing it. Longterm dry eyes can cause damage to the surface of the eye so at least occasional use is a good idea - ask your pharmacist what he's got to offer.

  • That is very good news Helen, and at least you now know that your eyesight will be regularly checked. Take care.

    Sarah x

You may also like...